Format

Send to

Choose Destination
JPEN J Parenter Enteral Nutr. 1991 May-Jun;15(3):332-6.

Osmotic diarrhea induced by sugar-free theophylline solution in critically ill patients.

Author information

1
Department of Medicine, University of Kentucky Medical Center, Lexington 40536-0084.

Abstract

It is widely accepted that early enteral nutrition is beneficial to critically ill patients. Diarrhea is a common problem in this setting and is often erroneously ascribed to enteral feedings. More often medications cause the diarrhea. Multiple cases of severe diarrhea associated with the use of a sugar-free theophylline solution (SFTS) were discovered by a nutrition support team. SFTS may induce an osmotic diarrhea because it contains sorbitol. A 55-year-old man admitted for a dissecting aneurysm was started on isotonic formula enteral feedings and within a day of starting SFTS developed severe diarrhea. The sorbitol-induced osmotic diarrhea persisted for 36 of his 83 days of hospitalization with direct cost for the evaluation of this diarrhea being $4,250. His prolonged hospitalization cost $166,200. A retrospective review of 20 consecutive patients receiving SFTS revealed that 15 patients had diarrhea for 2 or more consecutive days compared with 20 patients receiving iv aminophylline, of whom only two patients had diarrhea. Furthermore, SFTS was administered to healthy volunteers and a prominent breath hydrogen response was noted. The polyalcohol sorbitol is used as a sweetner in "sugar-free" products and not quantified on labeling because it is considered an inactive ingredient. Nutritionists should be aware that medicinal solutions can contain enough sorbitol to create a laxative effect which is an easily reversible cause of diarrhea in enterally fed patients.

PMID:
1907685
DOI:
10.1177/0148607191015003332
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center